Back to Journals » Clinical Ophthalmology » Volume 6

Severe ocular hypertension secondary to systemic corticosteroid treatment in a child with nephrotic syndrome

Authors Brito P, Estrela-Silva S, Cotta, Falcão-Reis F

Received 22 July 2012

Accepted for publication 30 August 2012

Published 16 October 2012 Volume 2012:6 Pages 1675—1679

DOI https://doi.org/10.2147/OPTH.S36261

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 2


Pedro Nuno Brito,1 Sérgio Estrela Silva,1 José Silva Cotta,1 Fernando Falcão-Reis1,2

1Ophthalmology Department, Hospital S João, Porto, Portugal; 2Faculty of Medicine of Porto, University of Porto, Porto, Portugal

Purpose: To report a case of severe, acute ocular hypertension in a 6-year-old child, 7 days after initiating treatment with oral prednisolone, due to nephrotic syndrome.
Methods: A 6-year-old female Caucasian child was diagnosed with nephrotic syndrome and treated with oral prednisolone (60 mg/day). Seven days later the child initiated complaints of headache, vomiting, ocular pain, and photophobia. Ophthalmologic examination revealed a severely increased intraocular pressure (IOP) of 52 mmHg in the right eye and 56 mmHg in the left eye. Anterior segment morphology was evaluated with ultrasound biomicroscopy. Optic disc status was evaluated by disc photography, kinetic perimetry, and optical coherence tomography.
Results: Treatment was initiated with latanoprost, brimonidine, and the fixed association of timolol and dorzolamide. At each follow-up examination, progressively better control of IOP was obtained. Simultaneous with corticosteroid dosage decrease we were able to reduce antiglaucomatous medication while maintaining IOP under control. Ultrasound biomicroscopy revealed an open angle with normal anterior segment echographic findings. Perimetric evaluation revealed normal visual fields in both eyes. Four months after presentation, steroid treatment had been completed and IOP was 10 mmHg in both eyes without any antiglaucomatous medication. Optical coherence tomography revealed normal retinal nerve fiber layer thickness in all peripapillary sectors.
Conclusions: Systemic steroid treatment can cause a severe, acute increase in IOP in children. Children undergoing steroid treatment should have routine ophthalmologic examinations during treatment duration. Prompt antiglaucomatous treatment prevents retinal nerve fiber layer damage and visual acuity loss.

Keywords: glaucoma, children, corticosteroid, nephrotic

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]